Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 8, 2008, 12:30 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 12:30 PM MDT (18:30 UTC)
- Expired
- May 8, 2008, 1:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 201 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 12:35 PM MDT | HAIL 0.88 | Ticaboo, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 081832
SVRSLC
UTC017-025-037-081900-
/O.NEW.KSLC.SV.W.0004.080508T1830Z-080508T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1230 PM MDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GARFIELD COUNTY IN UTAH
NORTHEASTERN KANE COUNTY IN UTAH
WEST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 100 PM MDT
* AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TICABOO...OR ABOUT 51 MILES SOUTH OF HANKSVILLE...AND MOVING
SOUTHEAST AT 26 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTHERN LAKE POWELL...JUST NORTH OF BULLFROG AT 1230 PM MDT
RURAL WESTERN SAN JUAN COUNTY AT 1240 PM MDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3756 11081 3774 11063 3768 11038 3766 11045
3761 11046 3761 11053 3745 11054 3744 11061
3741 11064
TIME...MOT...LOC 1830Z 311DEG 23KT 3760 11062
$$
AOT2 follow-up statements
000
WWUS55 KSLC 081850
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1248 PM MDT THU MAY 8 2008
UTC017-025-037-081900-
/O.CON.KSLC.SV.W.0004.000000T0000Z-080508T1900Z/
SAN JUAN UT-GARFIELD UT-KANE UT-
1248 PM MDT THU MAY 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR NORTHEASTERN KANE...SOUTHEASTERN GARFIELD AND WEST CENTRAL SAN
JUAN COUNTIES...
AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF TICABOO...OR ABOUT 46 MILES NORTHWEST OF
MEXICAN HAT...MOVING SOUTHEAST AT 26 MPH.
THIS SEVERE STORMS IS OVER LAKE POWELL AND MOVING JUST EAST OF THE
LAKE AS OF 1248 PM.
SEVERE WINDS ARE STILL POSSIBLE IN THE BULLFROG AREA THROUGH 100 PM.
LAT...LON 3756 11081 3774 11063 3768 11038 3766 11045
3761 11046 3761 11053 3745 11054 3744 11061
3741 11064
TIME...MOT...LOC 1848Z 311DEG 23KT 3752 11051
$$
AOT000
WWUS55 KSLC 081902
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
101 PM MDT THU MAY 8 2008
UTC017-025-037-081911-
/O.EXP.KSLC.SV.W.0004.000000T0000Z-080508T1900Z/
SAN JUAN UT-GARFIELD UT-KANE UT-
101 PM MDT THU MAY 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KANE...
SOUTHEASTERN GARFIELD AND WEST CENTRAL SAN JUAN COUNTIES EXPIRES AT
100 PM MDT...
THE STORM HAS WEAKENED AND MOVED JUST EAST OF LAKE POWELL. HOWEVER
STRONG WIND GUSTS ARE STILL POSSIBLE ACROSS LAKE POWELL BETWEEN
HITE MARINA AND BULLFROG MARINA.
THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3756 11081 3774 11063 3768 11038 3766 11045
3761 11046 3761 11053 3745 11054 3744 11061
3741 11064
TIME...MOT...LOC 1850Z 311DEG 23KT 3751 11050
$$
AOTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:06 AM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 8, 10:06 AM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1006 AM MDT THU MAY 8 2008 .SYNOPSIS...DRIER CONDITIONS WILL PREVAIL TODAY AS A STORM SYSTEM MOVES EAST OF THE STATE THIS AFTERNOON. THE NEXT STORM SYSTEM WILL IMPACT THE AREA FRIDAY NIGHT AND SATURDAY...FOLLOWED BY HIGH PRESSURE ALOFT FOR THE LATTER HALF OF THE COMING WEEKEND. && .DISCUSSION...CLOUDS ARE HEADING EAST OF THE AREA THIS MORNING AS THE STORM SYSTEM THAT MOVED THROUGH THE STATE YESTERDAY EXITS. A FEW PRECIP ECHOES REMAIN OVER THE FAR SOUTH IN ASSOCIATION WITH THE COLD FRONT...BUT THESE SHOULD DISSIPATE AS THE BOUNDARY CONTINUES TO WEAKEN. A WEAK SHORTWAVE BEHIND THE MAIN SYSTEM IS ALLOWING SOME SHALLOW INSTABILITY TO REMAIN OVER THE NORTH...BUT THIS IS NOT PRODUCING MUCH MORE THAN SOME TOWERING CUMULUS. WITH WEAK UPPER RIDGING MOVING IN BY LATER THIS AFTERNOON...THE SUPPORT FOR THIS WILL DIMINISH. OTHERWISE...SUNSHINE AND A WARMING AIRMASS WILL ALLOW TEMPERATURES TO WARM TO AROUND SEASONAL NORMALS TODAY. THE BREAK IN THE ACTION LOOKS TO BE SHORT LIVED AS THE MODELS REMAIN IN GOOD AGREEMENT ABOUT THE NEXT WAVE...WHICH WILL MOVE THROUGH THE STATE TOMORROW. RUNS THIS MORNING DO NOT INDICATE QUITE AS STRONG AS A SYSTEM AS THEY DID YESTERDAY...AND SEEM TO BE A BIT FARTHER NORTH WITH THE TRACK OF THE WAVE. THUS...PRECIPITATION LOOKS LIKE IT WILL BE GENERALLY CONFINED TO NORTHERN AND CENTRAL UTAH. THE WAVE AND ASSOCIATED COLD FRONT ARE EXPECTED TO NOSE INTO THE STATE FRIDAY AFTERNOON. WHILE THE FRONT MAKES IT THROUGH THE STATE BY EARLY SATURDAY MORNING...THE UPPER TROUGH IS EXPECTED TO HANG AROUND UNTIL SATURDAY AFTERNOON. THE COLD FRONT LOOKS SIMILARLY STRONG TO THE ONE YESTERDAY...AND IS EXPECTED TO DROP MAXES TO ABOUT 10F UNDER CLIMO WITH THE CLOUD COVER. HOWEVER...RAPID WARMING AND DRYING IS EXPECTED SUNDAY AS HIGH PRESSURE DEVELOPS OVER THE FORECAST AREA...ALLOWING MAXES TO WARM TO VALUES AT OR ABOVE CLIMO ONCE AGAIN. NO UPDATES EXPECTED TO THE FORECAST THIS MORNING. && .AVIATION...EST WINDS AT SLC TERMINAL THIS MORNING ARE EXPECTED TO TURN MORE NORTHERLY THROUGHOUT THE DAY. OTHERWISE...VFR CONDITIONS AND CEILINGS ABOVE 7000FT AGL WILL PREVAIL FOR TODAY. && .FIRE WEATHER...A STABLE AIRMASS WITH GENERALLY LIGHT WINDS WILL SETTLE INTO THE AREA THIS AFTERNOON. A DRIER WESTERLY FLOW WILL DEVELOP OVER SOUTHERN UTAH FRIDAY AHEAD OF A COLD FRONT. WINDY CONDITIONS WILL RESULT WITH RELATIVE HUMIDITY EXPECTED TO DROP TO 10 TO 15 PERCENT. THIS SYSTEM LOOKS TO BE DRIER AND FURTHER NORTH THAN YESTERDAYS SYSTEM...SO CRITICAL FIRE WEATHER CONDITIONS APPEAR TO BE MORE LIKELY THAN YESTERDAY. WILL LOOK AT THE MOST RECENT MODEL RUNS TODAY TO DETERMINE WHETHER THE FIRE WEATHER WATCH FOR ZONES 439 AND 440 SHOULD BE UPGRADED TO A RED FLAG WARNING DURING THIS SHIFT. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FIRE WEATHER WATCH FROM 2 PM FRIDAY TO 9 PM FRIDAY FOR UTAH FIRE WEATHER ZONES 439 AND 440. WY...NONE. && PUBLIC...TRAPHAGAN AVIATION/FIRE WX...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 8, 4:03 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 403 AM MDT THU MAY 8 2008 UTZ001>016-019>021-517-518-WYZ021-091100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 403 AM MDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DECREASE THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL BRING STRONG SOUTHWEST WINDS AND A THREAT OF HAZARDOUS FIRE WEATHER CONDITIONS ON FRIDAY TO SOUTHERN UTAH WHERE FUELS ARE CRITICALLY DRY. THE FRONT WILL ALSO BRING A THREAT OF STRONG THUNDERSTORMS TO NORTHERN AND CENTRAL UTAH FRIDAY AFTERNOON. COOL UNSETTLED CONDITIONS WILL PERSIST SATURDAY. THE NEXT STORM SYSTEM WILL APPROACH FOR MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:24 AM MDT | Fire Weather Watch | SLC | 11 hr | |
| May 8, 2:33 PM MDT | Red Flag Warning | SLC | 30 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.